Severe acute renal failure due to tubulointerstitial nephritis, pancreatitis, and hyperthyroidism in a patient during rifampicin therapy


Paydas S. , BALAL M. , KARAYAYLALI I. , SEYREK N.

ADVANCES IN THERAPY, cilt.22, ss.241-243, 2005 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 22 Konu: 3
  • Basım Tarihi: 2005
  • Doi Numarası: 10.1007/bf02849933
  • Dergi Adı: ADVANCES IN THERAPY
  • Sayfa Sayıları: ss.241-243

Özet

It is well known that rifampicin can cause nephrotoxicity. Rifampicin-related pancreatitis and hyperthyroidism are rarely reported in the same patient in the presence of tubulointerstitial nephritis. Reported herein is the medical management of a patient with hemolytic anemia, acute renal failure, pancreatitis, and hyperthyroidism during with rifampicin therapy. A 50-year-old man was admitted to the hospital owing to abdominal colic and acute renal failure. He was treated with 2 courses of tetracycline-rifampicin for brucellosis 3 weeks and 4 months prior to admission. Physical examination showed blood pressure of 130/70 mm Hg, pulmonary crackles, and edema. Laboratory findings are detailed in the case report. Findings of abdominal ultrasonography suggested edematose pancreatitis and thyroid ultrasonography showed several solid nodules. Renal biopsy showed tubulointerstitial nephritis. Although rifampicin-related tubulointerstitial nephritis and acute renal failure are not uncommon during rifampicin therapy, the convergence of hyperthyroidism, pancreatitis, tubulointerstitial nephritis, and acute renal failure rarely presents in the same patient. Although pancreatitis, tubulointerstitial nephritis, and acute renal failure were ameliorated with corticoid therapy within 2 months, hyperthyroidism continued and required antithyroid therapy. In conclusion, rifampicin may trigger hyperthyroidism in patients with goiter.